MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. MODIFIED KUGEL PATCH; SURGICAL MESH
Catalog Number 0115808
Medical Device Problem Codes Defective Device (2588); Material Deformation (2976); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Scar Tissue (2060); Hernia (2240)
Date of Event 01/17/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Per additional information provided: on (b)(6) 2010: patient was diagnosed with incisional ventral hernia thereby underwent open repair with the implant of ventrio mesh (device #1).Per operative notes, ¿patient had multiple hernias along the course of the incision.A ventrio mesh (device #1) was placed and secured circumferentially to the abdominal wall using sutures.¿ on (b)(6) 2014: patient was diagnosed with chronic abdominal pain; adhesions thereby underwent laparoscopic repair with lysis of adhesions and removal of ventrio mesh (device #1).Per operative notes, ¿in multiple areas of small bowel, there was erosion into the mesh and a portion of mesh had to be cut and also a segment of the mesh was eroded into the liver, portion of the liver had to be excised.Once the lysis of adhesions was complete, the complete mesh was dissected free from the abdominal wall along with sutures.¿ on (b)(6) 2015: patient was diagnosed with chronic ventral hernia thereby underwent open repair with removal of scar.On (b)(6) 2015: patient was diagnosed with right groin pain; reducible right inguinal hernia thereby underwent open repair with the implant of modified kugel hernia patch (device #2).Per operative notes, ¿a small indirect hernia sac was dissected away and reduced.A modified kugel patch (device #2) was selected, and the internal component of the mesh was placed through the internal ring and expanded digitally.The overlay mesh was placed over the inguinal floor externally.The apex of the mesh was secured using suture.A slit was made in the lateral aspect of the mesh to allow passage of the cord structures without undue constriction.¿ on (b)(6) 2018: patient was diagnosed with right direct inguinal hernia thereby underwent open repair with the implant of perfix plug (device #3).Per operative notes, ¿scar tissue was encountered and dissected free.The patch (overlay mesh) from prior repair (device #2) was noted to be laterally rotated from medial side where a direct inguinal hernia defect was noted.The patch could not be dissected free more proximally around the cord structures and was left in place.A plug (modified kugel) in the internal hernia space was intact without any recurrence of indirect hernia.A perfix plug (device #3) was inserted into direct inguinal hernia defect and secured in place using sutures.The prior patch (device #2) was unfolded, and a new patch (device #3) was placed over the inguinal canal floor.The two tails of the patch were sutured together.¿ on (b)(6) 2019: patient was diagnosed with chronic right groin pain; recurrent right inguinal hernia thereby underwent open repair with explant of modified kugel patch (device #2) and perfix plug (device #3).Per operative notes, ¿there was a significant scarring, adhesions and medial direct recurrence containing preperitoneal fat.The first mesh (device #3) was encountered, and it appeared to be the onlay mesh.There were two tails of the mesh appeared to be secured to one another with sutures.This mesh (device #3) was completely explanted.Of note, the medial aspect of the mesh (device #3) appeared to have pulled away from abdominal wall resulting in a medial direct recurrent inguinal hernia that contained preperitoneal fat.Another onlay mesh (device #2) was found beneath appeared to be the anterior component of bilayer mesh and was dissected away from the surrounding structures.The perfix plug (device #3) was identified and completely explanted.The posterior aspect of the bilayered mesh (device #2) was identified and appeared to have contracted and folded.Mesh was adherent to the spermatic cord as well as to epigastric vessels.There was some bleeding coming from the inferior epigastric vessels the mesh had folded over and was densely adherent to them.This was controlled with sutured ligatures and the mesh (device #2) was explanted." attorney alleged that the patient had adhesions, mesh migration, nerve damage, organ perforation, erosion of mesh into bowel and liver, pain, hernia recurrence and emotional injuries.
 
Additional Manufacturer Narrative
Based on the additional information received, no conclusions can be made.Per medical records review, about 2 years post implant of modified kugel hernia patch, patient was diagnosed with hernia recurrence, adhesions, scar tissue and abdominal pain thereby underwent repair with removal of mesh.The instructions-for-use supplied with the device lists hernia recurrence and adhesions as possible complications.This emdr represents modified kugel patch (device #2).An additional supplemental emdr was submitted to represent the ventrio mesh (device #1) and additional emdr was submitted to represent perfix plug (device #3).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text: not returned.

Brand Name
MODIFIED KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key20672575
Report Number1213643-2024-094816
Device Sequence Number20659144
Product Code FTL
UDI-Device Identifier00801741030789
UDI-Public(01)00801741030789(17)200728(10)HUZG1350
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 11/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/28/2020
Device Catalogue Number0115808
Device Lot NumberHUZG1350
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/24/2024
Initial Report FDA Received Date11/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale